Alert archive / Tennessee / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 112, NWS Nashville, TN

May 2, 2003Franklin County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at May 2, 2003, 1:45 PM CDT for Franklin County, Tennessee. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 2, 2003, 1:45 PM CDT (18:45 UTC)
Expired
May 2, 2003, 2:15 PM CDT
In force
30 min
Issued by
NWS Nashville, TN
Area
Counties, with a storm outline in the text

County Franklin County, TN

The radar

The Northeast Alabama radar (KHTX), 10 km from the middle of the area, began a volume at 18:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 6.8 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2003-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2003-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1266 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

163 
WUUS54 KOHX 021845
SVRBNA
TNC051-021915-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
143 PM CDT FRI MAY 2 2003

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FRANKLIN COUNTY IN TENNESSEE

* UNTIL 215 PM CDT

* AT 134 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES SOUTH OF HUNTLAND...OR 16 MILES
  SOUTHWEST OF WINCHESTER...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  THE TOWNS OF SHERWOOD AND ANDERSON BY 210 PM CDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND DEADLY
LIGHTNING.

&&

LAT...LON 3509 8632 3491 8633 3487 8584 3510 8583

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 1:24 PM CDT, 21 minutes earlier.

Area forecast discussion, May 2, 1:24 PM CDT, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
124 PM CDT FRI MAY 2 2003

LARGE DEGREE OF INSTABILITY IS CURRENTLY IN PLACE ACROSS
SOUTHWESTERN PORTIONS OF THE MID STATE. DEW POINTS IN THAT AREA ARE
IN THE UPPER 60S TO NEAR 70 WITH TEMPERATURES AROUND 80 DEGREES. MAY
SEE SOME CONVECTION LINGER INTO THE EVENING ACROSS SOUTHERN AND
EASTERN ZONES SO WILL INSERT A 20 POP THERE.

WEAK BOUNDARY TO THE NORTH WILL PUSH SOUTHWARD TODAY WITH A LIGHT
NORTHWESTERLY SURFACE FLOW SETTING UP OVERNIGHT. SURFACE HIGH
PRESSURE WILL QUICKLY MOVE EASTWARD ALLOWING FOR A SOUTHEASTERLY
RETURN FLOW BY SATURDAY NIGHT. MEANWHILE...AN UPPER LEVEL RIDGE AXIS
WILL MOVE EAST OF TN AS A LOW LEVEL JET BEGINS TO STRENGTHEN IN
ADVANCE OF THE NEXT STORM SYSTEM.

BY SUNDAY...DIVERGENCE AND COOLER AIR ALOFT WILL COMBINE WITH AN
INCREASINGLY STRONG 850 MB FLOW TO WARRANT A CHANCE OF STORMS.
STORMS LOOK LIKELY SUNDAY NIGHT INTO MONDAY AS THE MAIN FRONTAL
SYSTEM REACHES MIDDLE TN. THIS FRONTAL SYSTEM APPEARS AS THOUGH IT
WILL STALL OUT TO THE SOUTH OF THE AREA AS AN UPPER LEVEL SYSTEM
GAINS STRENGTH ACROSS THE SOUTHWESTERN U.S. FOR THAT REASON WILL
CONTINUE WITH A CHANCE OF SHOWERS AND STORMS THROUGH THURSDAY.

FOR TEMPS...MOS LOOKS A LITTLE TOO COOL ON SATURDAY AS IT KEEPS TOO
MUCH CLOUDINESS IN. WILL ALSO GO JUST ABOVE GUIDANCE ON SATURDAY
NIGHT AS THE CLOUDS BEGIN TO RETURN.

BNA 56/74/56/79 1014
CSV 53/71/48/76 3113

21

.BNA...NONE.
Hazardous weather outlook, May 2, 5:30 AM CDT, 8 hours 15 minutes before
TNZ005>011-022>034-056>066-075>080-093>097-031030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
530 AM CDT FRI MAY 2 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE AGAIN EXPECTED TO DEVELOP IN MIDDLE
TENNESSEE THIS MORNING AND AFTERNOON. SOME OF THESE THUNDERSTORMS
MAY REACH SEVERE LIMITS WITH DAMAGING WIND AND LARGE HAIL. THE
STORMS ARE EXPECTED TO DISSIPATE LATE THIS AFTERNOON AFTER A COLD
FRONT PASSES. ONLY A FEW SHOWERS ARE EXPECTED TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A SERIES OF DISTURBANCE MOVING OUT OF THE PLAINS WILL BRING SCATTERED
SHOWERS AND THUNDERSTORMS TO THE AREA SUNDAY THROUGH TUESDAY. THIS
MAY BRING ANOTHER POSSIBILITY OF SEVERE WEATHER TO THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD BE ON ALERT
STATUS FOR POSSIBLE ACTIVATION LATER TODAY.

07

In the hours before

Local storm report, May 2, 10:15 AM CDT, 3 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1015 AM CDT FRI MAY 02 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1010 AM    3 N SHELBYVILLE           TN   0.75 IN HAIL
05/02/03   BEDFORD                        NEAR THE SHELBYVILLE
                                          AIRPORT...REPORTED BY EMA

MED
Local storm report, May 2, 10:24 AM CDT, 3 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1024 AM CDT FRI MAY 02 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1015 AM    2 ENE SHELBYVILLE         TN   0.75 IN HAIL
05/02/03   BEDFORD                        BETWEEN SHELBYVILLE AND
                                          WARTRACE...REPORTED BY
                                          TRAINED SPOTTER

MED

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 7:12 AM CDTSevere Thunderstorm WarningOHXStewart18 min
May 2, 7:59 AM CDTSevere Thunderstorm WarningOHXBenton, Houston, Humphreys, Stewart46 min
May 2, 8:15 AM CDTSevere Thunderstorm WarningOHXCheatham, Dickson, Montgomery30 min
May 2, 8:48 AM CDTSevere Thunderstorm WarningOHXCheatham, Davidson32 min
May 2, 9:29 AM CDTSevere Thunderstorm WarningOHXBedford, Marshall31 min
May 2, 10:01 AM CDTSevere Thunderstorm WarningOHXBedford, Coffee29 min
May 2, 2:01 PM CDTSevere Thunderstorm WarningOHXWayne29 min
May 2, 2:19 PM CDTSevere Thunderstorm WarningOHXFranklin11 min
May 2, 2:33 PM CDTSevere Thunderstorm WarningOHXLawrence, Wayne42 min
May 2, 2:37 PM CDTSevere Thunderstorm WarningOHXGiles, Lincoln, Marshall38 min
May 2, 3:00 PM CDTSevere Thunderstorm WarningOHXDickson, Humphreys20 hr
May 2, 3:01 PM CDTSevere Thunderstorm WarningOHXDickson, Humphreys49 min
May 2, 3:10 PM CDTSevere Thunderstorm WarningOHXHickman, Humphreys55 min
May 2, 3:14 PM CDTSevere Thunderstorm WarningOHXGiles, Lincoln, Marshall31 min
May 2, 3:43 PM CDTSevere Thunderstorm WarningOHXBedford, Marshall47 min
May 2, 3:44 PM CDTSevere Thunderstorm WarningOHXLincoln26 min
May 2, 3:59 PM CDTSevere Thunderstorm WarningOHXHickman, Maury56 min
May 2, 4:27 PM CDTSevere Thunderstorm WarningOHXBedford, Coffee33 min
May 2, 4:49 PM CDTSevere Thunderstorm WarningOHXHickman, Maury46 min
May 2, 4:50 PM CDTSevere Thunderstorm WarningOHXGiles, Lincoln30 min
May 2, 5:04 PM CDTSevere Thunderstorm WarningOHXMarshall41 min
May 2, 5:08 PM CDTTornado WarningOHXGiles, Lincoln37 min
May 2, 5:41 PM CDTSevere Thunderstorm WarningOHXGiles34 min
May 2, 5:42 PM CDTSevere Thunderstorm WarningOHXBedford, Marshall48 min
May 2, 5:48 PM CDTSevere Thunderstorm WarningOHXLincoln27 min
May 2, 6:13 PM CDTSevere Thunderstorm WarningOHXGiles, Lawrence32 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.